Ovamelia Julio, Rosalia Th.D. Beyeng, Mochamad Iskandarsyah A.R
Introduction: Nevirapine is one of the most widely prescribed non-nucleoside reverse transcriptase inhibitor (NNRTI) used in human immunodeficiency virus (HIV) infection treatment. It interacts with reverse transcriptase (RT) enzyme and blocks RNA-dependent and DNA-dependent DNA polymerase activity, results in disruption of the enzyme’s catalytic site. Its efficacy, tolerability, and low cost lead it to be one of first line HIV treatment recommended by WHO. However it also have some toxic effects like skin reaction and liver dysfunction commonly occurred during the first 6-8 weeks of treatment. It can be mild until a life threatening toxic effects. We report a case of Steven-Johnson syndrome (SJS) induced by nevirapine in a single child. Case Presentation: A 2-year-old boy, HIV infected since birth, was started on antiretroviral treatment (ART) in December 2018 and was taking a regimen zidovudine and nevirapine. Four weeks after that, some mild skin rash appeared as toxic effect of nevirapine. In the end of January 2019 we add Trimethoprim-Sulfamethoxazole (TMP-SMX) as prophylaxis of opportunistic infection in the HIV treatment. Eight weeks after starting nevirapine, patient complained those skin rash were getting worse with buccal lesions. Oral physical examination revealed multiple ulcers with bullaes while skin showed generalized multiple erythematous nummular bullaes with ulcers, hyperpigmentated crusts, target lesions, and positive Nikolsky sign. A diagnosis was made of SJS induced by interaction of nevirapine and TMP-SMX. His symptoms were improved after stopping ART and TMP-SMX with supportive treatment. Discussion: Nevirapine and Co-trimoxazole were suspected to cause this reaction most probably due to associated hepatotoxicity and their common potential to cause SJS. In our case, patient improved after stopping all medications.